Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

December 23, 2021Missoula County, Montana

NWS Missoula, MT issued this special weather statement at Dec 23, 2021, 3:29 PM MST for Missoula County, Montana. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2021, 3:29 PM MST (22:29 UTC)
Expired
Dec 23, 2021, 4:30 PM MST
In force
61 min
Issued by
NWS Missoula, MT
Hail
0.00 in
Wind
40

County Missoula County, MT

The radar

The Missoula radar (KMSX), 45 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2021-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2021-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

419 
WWUS85 KMSO 232229
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
329 PM MST Thu Dec 23 2021
 
MTZ004>006-043-232330-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
329 PM MST Thu Dec 23 2021

...Intense snow showers will impact portions southeastern Missoula 
and north central Ravalli Counties through 430 PM MST...

At 326 PM MST, Doppler radar was tracking a line of intense snow 
showers that will be impacting the interstate 90 Corridor from near 
Alberton to Clinton.  As well as Highway 93 from Evaro Hill to 
Stevensville, and Highway 12 from Lolo to Lolo Pass. Movement was 
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds and rain changing quickly to snow as the front 
         approaches, will create very low visibility and quickly 
         changing road conditions.

Locations impacted include...
Missoula, Lolo, Stevensville, Wye, Florence, Evaro, Bonner-West
Riverside, East Missoula, Frenchtown, Potomac, Lolo Hot Springs,
Clinton, Turah, Bell Crossing and Twin Creeks.

This includes Highway 200 between mile markers 0 and 18.
 
LAT...LON 4666 11383 4641 11408 4656 11434 4658 11433
      4659 11434 4661 11432 4665 11432 4666 11434
      4667 11438 4666 11443 4663 11448 4669 11458
      4711 11410 4690 11352
TIME...MOT...LOC 2226Z 321DEG 22KT 4702 11412 4675 11442 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Dec 23, 3:15 PM MST, 14 minutes earlier.

Area forecast discussion, Dec 23, 3:15 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
315 PM MST Thu Dec 23 2021

...Snow Squalls Expected This Afternoon and Evening...

...Progressively Colder and Snowy This Weekend...

.DISCUSSION...Radar and satellite imagery are showing a strong
cold front moving across the Northern Rockies. Northwest Montana
will get the frontal passage first. The front will then move
south and east through the rest of western Montana and north-
central Idaho through this evening. Impacts will include a rapid
cool down of wet road surfaces, gusty northwesterly winds, and
brief, heavy rain or snow capable of reducing visibility down to
one-quarter mile. Snow will linger through the night, especially
across northwest Montana. Lookout and Marias Pass could see
continued difficult travel conditions through Friday morning.

After the cold front moves through, the atmosphere will be much
colder and will become progressively colder throughout the holiday
weekend. On Friday, a shortwave will move across the region and
initiate convective snow showers. These showers will likely be
capable of produce brief periods of moderate to heavy snow at
times lasting into Friday night. At the same time, an arctic
airmass will arrive at Marias Pass sometime during the day or late
day Friday but will stall over the Glacier Park region. This
airmass will contribute to gusty east to southeast winds and
enhance snowfall rates. Our highest confidence for snow amounts
exceeding 4 inches through Saturday afternoon include the mountain
passes along the Idaho and Montana border and between West
Glacier and Marias Pass. Our highest confidence for at least 2
inches will be northwest Montana including the Troy, Bull Lake,
Olney and Happy's Inn areas...in Idaho that includes Pierce, Elk
River, Powell and Lost Trail Pass. All other areas could receive a
trace up to several inches. The bottom line here is expect
variable winter travel throughout the region.

By Saturday night into Sunday, a more impressive trough of low
pressure will approach from the west. This will provide more
dynamics to allow for more widespread periods of snow. Also, the
arctic air stalled in the Glacier Region will be able to traverse
westward into northwest Montana. Gusty north to east winds
combined with powdery snow could make for localized blowing and
drifting snow, especially along the US-2 corridor into Kila and
also the US-93 corridor south into the northern Flathead Lake
area. Forecasting snow amounts will be tricky during this
scenario. If the arctic cold front is able to get into the
Flathead Valley, then snow intensities could be higher and more
snowfall could occur than forecast. Right now our highest
confidence is for several inches of snow to occur in the
Clearwater Mountains, portions of Lincoln and northern Sanders
County and in the Glacier Park Region. However, several inches of
snow could fall with the arctic front...tough to pinpoint where as
there will be convective showers developing within the southwest
flow on Sunday.

From Sunday into Monday, the upper trough will begin to dig
further south and east, with the surface low tracking somewhere
across north-central Idaho towards Wyoming. We believe it will be
this low tracking south of our region that will A) help the arctic
air get drawn south and west across western Montana and North-
central Idaho B) bring periods of light to moderate snow and C)
introduce some gusty north to east winds across the area. Right
now, it doesn't look overly strong, but couldn't rule out gusty 10
to 20 mph in places, possibly stronger.

Once the cold air is established across the region, it looks like
it will stay a while. Often once these cold air masses are in
place, they form cold pools that are enhanced by a ridge building
over the region. While our topography and cold pools will still
play a role in the cold weather, they won't be the dominate
feature. That's because the large majority of models keep a broad
trough over the region. That tough will bring periods of lower
pressure and increased cloud cover as well as more wind at higher
elevations. The clouds and winds will help to counteract the
mechanisms by which cold pools reinforce themselves.

So, when it comes to forecasting the intensity and duration of the
cold temperatures for this case we're leaning more on how the air
mass will change late next week. Of course there is significant
disagreement in the models, but overall it looks like the air mass
will start to moderate Thursday to Saturday of next week, just in
time for the new year. Expect higher elevation locations, like
Georgetown Lake and Butte, to break out first, probably on
Thursday or Friday. Then the valley locations like Libby, Missoula
and Seeley Lake will still have some limited cold pool influences
to overcome, so they will likely break out on Friday or Saturday.
Even once we break out of the intense cold, temperatures will
still probably remain 5 to 10 degrees below average.

Overall, models agree fairly well that the timing of the most
intense cold will be between Wednesday and Thursday. The mornings
look to be the coldest with much of western Montana in the single
digits and many locations likely below zero degrees Fahrenheit.
Kalispell being in the northwest and one of the first locations to
get the cold air will likely drop below 0 F for 6 nights in a row
starting Monday morning. Butte will probably be below 0 F for
about 4 mornings starting Tuesday morning, and Missoula will
probably be below 0 F for about 2 mornings starting Wednesday
morning. The cold air mass causing all of this will affect the
entire Pacific Northwest, so that means it's going to get cold in
central Idaho too. Right now it looks like on the coldest
mornings, Wednesday and Thursday, central Idaho locations like
Orofino and Grangeville will see temperatures in the single
digits.

For Missoula, Kalispell, and Butte, the current forecast lows are
about 10 degrees F above record cold, and wouldn't even make it
into the coldest 10 mornings for the December 29 and 30 period.
That is because we're not going to have the very dry, stable, and
clear conditions required for these locations to get really cold.
Also, this is the time of year when most of the coldest cold
records were set, so it's hard to set a record for cold in late
December and early January if you're just depending on the
coldness of the air mass. Even in central Idaho we're currently
not forecasting record lows, though we have a slightly better
chance of making it into the top 10 coldest events for that
period.

Currently there are no big snow storms on the horizon for the
forecast next week, however, models do keep enough moisture over
the region for consistent or frequent light snow.

&&

.AVIATION...A strong cold front from the northwest will pass
through the Northern Rockies airspace this afternoon. This front
will bring strong, gusty winds, primarily out of the northwest,
with the frontal passage to about 30 knots. Brief periods of heavy
rain or snow will also accompany the front, dropping flight rules
to IFR or below during the frontal passage. The front is already
through KGPI and just about to move across KMSO as of 23/2215z.
Timing for other terminals are about 24/0100Z at KBTM, and
24/0300Z at KSMN. Temperatures will drop enough to cause icing of
wet surfaces. Expect light snow to continue after the front
passes, especially over the higher terrain. Snow will obscure
terrain throughout the entire Northern Rockies this afternoon and
into Friday morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 PM MST this evening
     Butte/Blackfoot Region.

     Winter Weather Advisory until 11 PM MST this evening
     Bitterroot/Sapphire Mountains.

     Winter Weather Advisory until 11 PM MST this evening
     Missoula/Bitterroot Valleys.

     Winter Weather Advisory until 11 AM MST Friday Lower Clark Fork
     Region.

     Winter Weather Advisory until 8 PM MST this evening
     Flathead/Mission Valleys.

     Winter Weather Advisory until 11 AM MST Friday West Glacier
     Region.

     Winter Weather Advisory until 8 PM MST this evening
     Kootenai/Cabinet Region.

     Winter Weather Advisory until 11 PM MST this evening
     Potomac/Seeley Lake Region.

ID...Winter Weather Advisory until 5 AM MST Friday Eastern Lemhi
     County...Western Lemhi County.

     Winter Weather Advisory until 7 PM PST this evening Lower Hells
     Canyon/Salmon River Region...Orofino/Grangeville Region.

     Winter Weather Advisory until 10 AM PST Friday Southern
     Clearwater Mountains.

     Winter Weather Advisory until 7 PM PST this evening Northern
     Clearwater Mountains.

&&

In the hours before

Special weather statement, Dec 23, 3:29 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
329 PM MST Thu Dec 23 2021

MTZ004>006-043-232330-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
329 PM MST Thu Dec 23 2021

...Intense snow showers will impact portions southeastern Missoula
and north central Ravalli Counties through 430 PM MST...

At 326 PM MST, Doppler radar was tracking a line of intense snow
showers that will be impacting the interstate 90 Corridor from near
Alberton to Clinton.  As well as Highway 93 from Evaro Hill to
Stevensville, and Highway 12 from Lolo to Lolo Pass. Movement was
southeast at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds and rain changing quickly to snow as the front
         approaches, will create very low visibility and quickly
         changing road conditions.

Locations impacted include...
Missoula, Lolo, Stevensville, Wye, Florence, Evaro, Bonner-West
Riverside, East Missoula, Frenchtown, Potomac, Lolo Hot Springs,
Clinton, Turah, Bell Crossing and Twin Creeks.

This includes Highway 200 between mile markers 0 and 18.

LAT...LON 4666 11383 4641 11408 4656 11434 4658 11433
      4659 11434 4661 11432 4665 11432 4666 11434
      4667 11438 4666 11443 4663 11448 4669 11458
      4711 11410 4690 11352
TIME...MOT...LOC 2226Z 321DEG 22KT 4702 11412 4675 11442

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 8:01 AM MSTSpecial Weather StatementMSOGranite44 min
Dec 23, 8:46 AM MSTSpecial Weather StatementMSOPowell44 min
Dec 23, 11:53 AM MSTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 5 more47 hr
Dec 23, 3:57 PM MSTSpecial Weather StatementMSORavalli63 min
Dec 23, 4:12 PM MSTSpecial Weather StatementMSOPowell93 min
Dec 23, 4:52 PM MSTSpecial Weather StatementMSODeer Lodge, Silver Bow83 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.